Thank you for your inquiry, and for the additional information which was:
"She was prescribed Blephamide (prednisolone/sulfacetamide) drops for the ears. Would there be any risk of a Stevens-Johnson- like reaction with a topical sulfonylurea antibiotic?
There are two separate issues to be considered regarding your inquiry.
The potential cross-reactivity between "sulfa drugs."
The potential for a topically administered agent (in this case, ear drops) to produce a systemic reaction.
In regards to the first issue, the potential cross-reactivity, sulfonamide drugs can basically be divided into two categories. These are arylamine sulfonamides and non-arylamine sulfonamides. There is strong cross-reactivity between arylamine sulfonamides, but no cross-reactivity between this group and the non-arylamine sulfonamides, and also very little cross-reactivity, if any, between groups of non-aryl sulfonamides.
The sulfonamide antibiotics in the arylamine group do include sulfacetamide. Other examples are sulfamethoxazole, sulfadiazine, and sulfasalazine. In addition, the sulfonamide antiretrovirals (e.g., amprenavir) are members of this group. Examples of the non-aryl sulfonamides are the carbonic acid anhydrase inhibitors, the sulfonylureas such as gliperizide, the loop diuretics such as furosemide, the thiazide diuretics such as hydrochlorothiazide, and the NSAID, celecoxib.
We can therefore deduce, from the history of your patient, that they may be at risk for a reaction due to the administration of sulfacetamide, since it is an arylamine sulfonylurea antibiotic.
However, the other issue, whether or not the topical application by ear drop could produce a systemic event, at least to my knowledge, cannot be answered definitively. I could find no reports of systemic reactions to ear drops in the medical literature.
Although systemic contact dermatitis from sulfonamide drugs has been described (Fisher's Contact Dermatitis, Edition 6), there is no specific mention of sulfonylurea antibiotics and no mention of reactions to ear drops.
Thus, the best conclusion one can draw, although not definitive, is that the drug in question does cross-react with other sulfonylurea antibiotics, but a systemic reaction via the route of administration (ear drops) would be possible but very unlikely.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.